MAUDE Adverse Event Report: BIOMERIEUX INC. BACT/ALERT® FN PLUS

BIOMERIEUX INC. BACT/ALERT® FN PLUS
Catalog Number 410852
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Event or Problem Description
A customer from (b)(6) reported a potential false negative result when testing an escherichia coli strain from a patient isolate on bact/alert® fn plus (plastic) (ref.410852).The lot number is unknown as the impacted bottle was discarded by the customer.The sample was obtained from a post-surgical abscess of an (b)(6), female patient.The patient was not on an antifungal at the time of sample collection.The customer stated that the false negative result with the impacted aerobic bottle of bact/alert fn plus was discovered because the other bottle (anaerobic) alarmed with escherichia coli (gram negative).Escherichia coli also grew on the plates that were sub-cultured simultaneously when the sample arrived at the laboratory.The customer checked the growth curve and found it to be atypical.Escherichia coli growth was observed on the plate after subculture of the impacted bottle.The final identification of escherichia coli was confirmed using maldi-tof.The customer reported that there was no patient harm or incorrect treatment due to the discrepant result.The customer stated that there was a delay in reporting results of 28 hours.A biomérieux internal investigation will be initiated.
 
Additional Manufacturer Narrative
An internal biomérieux investigation was performed following a customer report of a potential false negative result when testing an escherichia coli strain from a patient isolate on bact/alert® fn plus (plastic) (ref.410852).The investigation examined the bact/alert® fa plus bottle complaint trending data, trending data of manufacturing deviations and capa and the information provided in the instructions for use.Historical review of the complaints determined there was no trend in the detection of escherichia coli in bact/alert® fa plus bottles.The fa plus bottle graph shows that the bottle was loaded at the tail end of the log phase growth curve, and was in stationary phase where no more growth occurs.The initial reflectance was just under the threshold to trigger positive by the initial value algorithm.The following factors are potential causes: bact/alert® fa plus culture bottles are used with bact/alert® microbial detection systems in qualitative procedures for recovery and detection of aerobic and facultative anaerobic microorganisms (bacteria and yeast) from blood and other normally sterile body fluids.The body site was stated to be "pus", "abscess", from "lap bile", a gastrointestinal site.The bottles were delayed in loading more than 24 hours.Delayed entry bottles per the instruction for use are to be examined for signs of growth before loading, to smear and subculture if suspicious and not load on the instrument if the gram stain is positive for organism.Gcs recommends the ifu be reviewed and the workflow optimized to minimize delayed entry and thus yield a result in a more timely manner.

Brand Name
BACT/ALERT® FN PLUS
Common Device Name
BACT/ALERT® FN PLUS
Manufacturer (Section D)
BIOMERIEUX INC.
100 rodolphe street
durham NC 27712
MDR Report Key8316737
Report Number3002769706-2019-00004
Device Sequence Number1589569
Product Code MDB
UDI-Device Identifier03573026357917
UDI-Public03573026357917
Combination Product (Y/N)N
Initial Reporter CountrySW
PMA/510(K) Number
K121455
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number410852
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/08/2019
Supplement Date Received by Manufacturer05/06/2019
Initial Report FDA Received Date02/07/2019
Supplement Report FDA Received Date06/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age87 YR